Minnesota, 2013Drought in Minnesota, September 10 to 30, 2013
September 10 to 30, 2013 · NWS ARX · 3 events in 3 counties and zones
Severe drought conditions developed across portions of Houston, Wabasha and Winona Counties after a very dry summer. Precipitation deficits of 6 to 8 inches were common from July 1st through the end of September.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe drought conditions developed across portions of Houston, Wabasha and Winona Counties after a very dry summer. Precipitation deficits of 6 to 8 inches were common from July 1st through the end of September. This, combined with above normal temperatures over the last half of August into September, caused the soil moisture to rapidly diminish leading to the development of the severe drought. Some trees across southeast Minnesota became stressed because of the drought and dropped their leaves. Thus the display of fall colors had the potential to not be as brilliant as other years.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 10, 5:00 AM CST, 1 hour earlier.
Area forecast discussion, Sep 10, 5:00 AM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
600 AM CDT TUE SEP 10 2013
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 354 AM CDT TUE SEP 10 2013
MAIN FORECAST CONCERNS THIS PACKAGE...POST-FRONTAL SHRA/TSRA
CHANCES CENTERED ON THIS EVENING...TEMPERATURES.
DATA ANALYSIS AT 06Z HAD LOW PRESSURE OVER THE U.P. OF MI WITH A
COLD FRONT STRETCHING FROM THE LOW ACROSS NORTHWEST WI/IA TO A LOW
OVER WESTERN KS/SOUTHEAST CO. SOUTH OF THE FRONT...CLEAR SKIES AND
SEASONABLY MILD TEMPS WERE THE RULE ACROSS IA/MUCH OF WI/SOUTHEAST
MN. SKIES WERE PARTLY TO MOSTLY CLOUDY NORTH OF THE FRONT...WITH
AREAS OF FOG OVER NORTHERN WI/NORTHEAST MN. MOISTURE TRANSPORT/
THETA-E CONVERGENCE IN THE 800-700MB LAYER AND WEAK LIFT AHEAD OF
THE NORTHERN PLAINS MID LEVEL TROUGH WERE PRODUCING SOME SHRA/TSRA
NORTH OF THE FRONT FROM SOUTHWEST MN TO NORTHEAST CO.
10.00Z MODELS LOOK TO HAVE INITIALIZED QUITE WELL...BETTER THAN
USUAL WITH NO SYSTEMATIC PROBLEMS NOTED. SOLUTIONS QUITE SIMILAR FOR
TODAY/TONIGHT AS THE FIRST MID LEVEL TROUGH MOVES ACROSS THE REGION
AND THE COLD FRONT CONTINUES TO PUSH SLOWLY SOUTH ACROSS THE AREA.
DPROG/DT OF 500MB HGTS AT 10.00Z SHOWED THE MODEL RUNS OF 08.00Z
AND 09.00Z VERIFIED QUITE WELL ACROSS NOAM/EASTERN PAC...TRENDING
TOWARD A TIGHTER COMPROMISE OF THE EARLIER RUNS. MODELS COME INTO A
TIGHTER CONSENSUS TODAY/TONIGHT AS ONE MID LEVEL TROUGH AXIS PASSES
AND THE NEXT DROPS SOUTH ACROSS MANITOBA. TREND BY 12Z WED IS
TOWARD SLOWER OF THE EARLIER MODELS WITH BOTH TROUGHS. CHECK OF OBS
VS. MODEL DATA AT 06Z SHOWED MODELS WERE REASONABLE WITH THE MI
U.P. LOW AND FRONT STRETCHED SOUTHWEST ACROSS THE REGION. GFS ON THE
LOW SIDE WITH SFC DEW POINTS ACROSS MUCH OF IA IN TO SOUTHWEST WI
AHEAD OF THE COLD FRONT. PER WV IMAGERY...ALL APPEAR REASONABLE WITH
THE SHORTWAVE DETAILS OVER NOAM. MODELS REASONABLE WITH THE 00-06Z
POST-FRONTAL PRECIP FROM SOUTHWEST MN TO NORTHEAST CO...BUT HAD TOO
MUCH PRECIP OVER NORTHERN WI. WITH THE TIGHT MODEL CONSENSUS...SHORT
TERM FCST CONFIDENCE IS GOOD THIS CYCLE.
IN THE SHORT TERM...WITH THE SLOWER APPROACH/PASSAGE OF THE MID
LEVEL TROUGH AXIS...THE SFC COLD FRONT IS SLOWER TO PUSH SOUTH
ACROSS THE FCST AREA TODAY/TONIGHT. LATEST MODEL SUITE DOES NOT PUSH
THE FRONT SOUTH OF THE AREA UNTIL 12Z WED. DUE TO THE WARM START
AND SLOWER FRONTAL PASSAGE TODAY...HAVE RAISED HIGHS A BIT...
ESPECIALLY OVER THE SOUTHEAST HALF OF THE FCST AREA WHERE SKIES
ARE LOOKING TO BE SUNNY/MOSTLY SUNNY MUCH OF THE DAY. WITH SFC
DEW POINTS IN THE LOW/MID 60S AHEAD OF THE FRONT...HEAT INDICES
LOOK TO TOP OUT MOSTLY IN THE 85-95 RANGE.
REMOVED SHRA/TSRA CHANCES FROM THIS MORNING AS LITTLE IN THE WAY OF
FORCING/LIFT SEEN...EVEN AS THE FRONT SAGS INTO THE AREA. THIS
CHANGES THIS AFTERNOON/EVENING AS THE MID-LEVEL TROUGH AXIS AND A
SHORTWAVE APPROACH. THIS ALONG WITH DIVERGENCE ALOFT IN THE RIGHT
ENTRANCE REGION OF AN 80-90 KT 300MB JET OVER LK SUPERIOR...MORE
700MB MOISTURE TRANSPORT AND SOME 700MB WARM ADVECTION. INCREASING
FORCING/LIFT SIGNAL AT/ABOVE 700MB CENTERED ON THIS EVENING...
INCLUDING SOME 700-500MB FN CONVERGENCE. MU CAPE OF 500-1500 J/KG
OVER THE AREA FOR THIS AFTERNOON INTO THE EVENING HOURS WHEN LIFTING
PARCELS AROUND 750MB. GIVEN THE DIFFERENT LIFTING/DIVERGENCE ALOFT
SIGNALS COMING TOGETHER...RAISED SHRA/TSRA CHANCES THRU THE
AFTERNOON...INTO THE 30-50 PERCENT RANGE FOR MUCH OF THE FCST AREA
BY MID/LATE EVENING. PER SWODY1...ANY LATER AFTERNOON/EARLY EVENING
TSRA...WITH THE DRIER SFC-850MB SUB-CLOUD LAYER...COULD PRODUCES
SOME STRONG/GUSTY WINDS. WITH PASSAGE OF THE MID LEVEL TROUGH AXIS/
SHORTWAVE...LIFT SIGNAL WEAKENS/MOVES EAST OF THE AREA...AND
TRENDED SHRA/TSRA CHANCES DOWN AFTER MIDNIGHT. FAVORED WARMER OF
GUIDANCE HIGHS TODAY THEN FAVORED THE MODEL/ENSEMBLE CONSENSUS FOR
LOWS TONIGHT.
.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 354 AM CDT TUE SEP 10 2013
MAIN FORECAST CONCERNS FOR WEDNESDAY THROUGH THURSDAY NIGHT...
TEMPERATURES.
MODELS CONTINUE TO OFFER A TIGHTER CONSENSUS AS THE MANITOBA
SHORTWAVE TROUGH DROPS INTO/ACROSS THE WESTERN GREAT LAKES WED/WED
NIGHT THEN INTO THE NORTHEAST CONUS THU/THU NIGHT. TREND FAVORS
STRONGER OF THE EARLIER RUNS WITH THIS TROUGH WED-THU NIGHT. GIVEN
THE IMPROVING MODEL CONSENSUS AND THIS TRENDING TO BE A QUIET
WEATHER PERIOD...WED-THU NIGHT FCST CONFIDENCE IS GOOD.
SOME WEAK MID/UPPER LEVEL FORCING/LIFT AND 700MB MOISTURE TRANSPORT
REMAINS OVER THE SOUTH END OF THE FCST AREA WED MORNING...ALONG WITH
UP TO 500 J/KG MU CAPE. LINGERED A 20-30 PERCENT SHRA/TSRA ACROSS
THE SOUTH 1/4 OF THE FCST AREA WED...MAINLY IN THE MORNING.
ATTENTION THEN TURNS TO THE NORTHERN STREAM SHORTWAVE TO DROP
SOUTHEAST ACROSS THE WESTERN GREAT LAKES WED NIGHT/THU. THIS WAVE
SENDS A SECONDARY COLD FRONT AND A SURGE OF COLDER AIR SOUTHWARD
ACROSS THE REGION. MDT/STRONG 925-850MB COLD ADVECTION SPREADS
ACROSS THE AREA WED NIGHT/THU...WITH 925MB TEMPS IN THE 13C-17C
RANGE BY 00Z FRI. TEMPS REMAIN ABOVE NORMAL WED...THEN RETURN TO
NEAR NORMAL FOR WED NIGHT/THU...TRENDING BELOW NORMAL THU NIGHT.
PREVIOUS FCST SHIFT ADDED PATCHY VALLEY FOG TO GRIDS FOR LATE THU
NIGHT/EARLY FRI MORNING. WILL LEAVE THIS FOR NOW BUT APPEARS CENTER
OF THE HIGH MAY REMAIN NORTH OF THE AREA WITH SFC GRADIENT WINDS
REMAINING A LITTLE STRONGER THAN EARLIER EXPECTED. THIS WOULD LIMIT
THE VALLEY FOG POTENTIAL. FAVORING THE MODEL/ENSEMBLE CONSENSUS...
USED A BLEND OF THE NUMERICAL GUIDANCE HIGHS/LOWS FOR WED THRU THU
NIGHT.
FOR FRIDAY THROUGH MONDAY /DAYS 4-7/...
MEDIUM RANGE MODEL RUNS OF 10.00Z IN GOOD AGREEMENT FRI/SAT AS THE
TROUGH MOVES INTO THE EASTERN CONUS AND SHORTWAVE RIDGING BUILDS
SOUTHEAST ACROSS THE UPPER MIDWEST. AGREEMENT BREAKS DOWN SUN/MON
ON THE EVOLUTION OF SHORTWAVE ENERGY DROPPING TOWARD THE UPPER
MIDWEST FROM CANADA AND SHORTWAVE ENERGY COMING OUT OF THE CENTRAL
ROCKIES. ECMWF STRONGER/MORE PHASED WITH THESE 2 PIECES...GFS
WEAKER/LESS PHASED. RUN-TO-RUN CONSISTENCY LEAVES A BIT TO BE
DESIRED BY SUN/MON SO NO ONE MODEL FAVORITE APPEARS IN THE DAY 6/7
TIME-FRAME. FCST CONFIDENCE REMAINS GOOD THRU FRI/SAT THEN BELOW
AVERAGE SUN/MON.
QUIET/DRY/COOL WEATHER FRI/SAT AS THE LARGE CAN HIGH DRIFTS
SOUTHEAST ACROSS THE REGION. 925MB TEMPS IN THE 8C-12C RANGE YET SAT
MORNING...FOR ANOTHER COOLER MORNING. WITH CENTER OF THE HIGH
LOOKING TO BE OVER SOUTHEAST WI AT 12Z SAT...ADDED PATCHY VALLEY FOG
TO GRIDS FOR LATE FRI NIGHT/EARLY SAT MORNING. THERMAL RIDGE AND
MAIN AXIS OF LOWER LEVEL MOISTURE RETURN REMAINS WELL WEST OF THE
FCST AREA SAT...AND REMOVED SMALL SHRA/TSRA CHANCES FROM THE WEST END
OF THE FCST AREA. MOISTURE INCREASE SPREADS EAST INTO THE REGION
SAT NIGHT/SUN...AHEAD OF LOW PRESSURE/TROUGHING MOVING ACROSS THE
CENTRAL/NORTHERN PLAINS. SHRA/TSRA CHANCES PER THE MODEL/ENSEMBLE
CONSENSUS FOR SAT NIGHT THRU MON LOOK REASONABLE...ECMWF WOULD
SUPPORT MORE OF THE CHANCES SAT NIGHT/SUN...GFS SUN NIGHT/MON.
TEMPERATURES GENERALLY BELOW NORMAL FOR FRI THRU MON...PER THE
MODEL/ENSEMBLE CONSENSUS LOOK WELL TRENDED FOR NOW.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING)
ISSUED AT 600 AM CDT TUE SEP 10 2013
A COLD FRONT WILL SINK SOUTHEAST ACROSS THE AREA TODAY. RATHER BAGGY
PRESSURE GRADIENT AROUND IT...AND WINDS LOOK MOSTLY LIGHT WEST TO
VRB THROUGH TONIGHT. SOME CONVERGENCE AROUND THE BOUNDARY...BUT ITS
GOING TO NEED THE HELP OF AN IMPULSE A LOFT AND LOW LEVEL MOISTURE
TRANSPORT TO SPARK A BROADER AREA OF SHRA/TS...AND THIS OCCURS
TONIGHT. COULD SEE SOME ISOLD/SCT ACTIVITY BEFORE THIS EVENING...BUT
THE CONFLUENCE OF THE VARIOUS PARAMETERS MAKES TONIGHT A BETTER BET.
THAT SAID...THE FRONT MAY HAVE SLIPPED FAR ENOUGH SOUTH THAT MOST OF
THE ASSOCIATED RAIN WOULD BE SOUTH OF KRST/KLSE. AS IT STANDS...IT
LOOKS LIKE HIGH BASED SHRA/TS...VFR CIGS. WITH A DRY NEAR SFC
LAYER...HOWEVER...THERE COULD BE ENHANCED GUSTS AROUND ANY STORM.
WILL STAY WITH VCSH FOR THE MOST PART...HIGHLIGHTING THE HIGHER
CHANCE PERIOD WITH -SHRA. WILL KEEP ANY TS OUT OF THE FORECAST FOR
THE MOMENT.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&
SHORT TERM...RRS
LONG TERM....RRS
AVIATION.....RIECK
Hazardous weather outlook, Sep 10, 4:00 AM CST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
500 AM CDT TUE SEP 10 2013
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-111000-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
500 AM CDT TUE SEP 10 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND WESTERN INTO NORTH CENTRAL
WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON AND
TONIGHT. SEVERE WEATHER IS NOT EXPECTED...BUT THERE COULD BE SOME
ENHANCED GUSTINESS AROUND ANY THUNDERSTORM.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORM CHANCES RETURN SATURDAY NIGHT INTO MONDAY. ITS
TOO EARLY TO DISCERN IF THERE WOULD BE A SEVERE THREAT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
RIECK
Drought, Houston
- When
- September 10, 6:00 AM CST to September 30, 11:59 PM CST
- Where
- Houston forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.671, -91.493 (the zone’s center; the record gives no point)
Severe drought conditions developed across the eastern portions of Houston County. Precipitation deficits of 6 to 8 inches since the beginning of July, combined with above normal temperatures over the last half of August into September, led to the development of the drought.
Drought, Winona
- When
- September 10, 6:00 AM CST to September 30, 11:59 PM CST
- Where
- Winona forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.987, -91.779 (the zone’s center; the record gives no point)
Severe drought conditions developed across the eastern portions of Winona County. Precipitation deficits of 6 to 8 inches since the beginning of July, combined with above normal temperatures over the last half of August into September, led to the development of the drought.
Drought, Wabasha
- When
- September 10, 6:00 AM CST to September 30, 11:59 PM CST
- Where
- Wabasha forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 44.284, -92.230 (the zone’s center; the record gives no point)
Severe drought conditions developed across the eastern portions of Wabasha County. Precipitation deficits of 6 to 8 inches since the beginning of July, combined with above normal temperatures over the last half of August into September, led to the development of the drought.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in New Mexico, September 10 to 17, 20131 death · $11 million · EF0 · 59 events
- Flash Flooding and Debris Flow in Utah, September 10 to 14, 2013$1.2 million · 1 in hail · 16 events
- Flash Flooding and Flood in Arizona, September 10, 2013$230,000 · 3 events
- Flash Flood in Michigan, September 10, 2013$125,000 · 1 event
- Flash Flooding and Lightning Strike in Arizona, September 10 to 14, 2013$108,000 · 3 events
- Damaging Winds in Iowa, September 10, 2013$55,000 · 70 kt wind · 2 events
- Damaging Wind in Indiana, September 10, 2013$30,000 · 56 kt wind · 1 event
- Flood in Arizona, September 10 to 11, 2013$25,000 · 1 event
- Drought in Iowa, September 10 to 30, 20138 events
- Drought in Wisconsin, September 10 to 30, 20136 events
- Drought in Texas, September 10 to 23, 20135 events
- Hail and Damaging Wind in New York, September 10, 2013$5,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472764, 472765, 473302.